Alert archive / Kansas / Freeze Warnings in 2016

Freeze Warning 4, NWS Topeka, KS

November 8, 2016Clay County, Ottawa County, Riley County, Kansas

NWS Topeka, KS issued this freeze warning at Nov 8, 2016, 8:03 PM CST for Clay County, Ottawa County, Riley County, Kansas. It took effect at Nov 9, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2016, 8:03 PM CST (02:03 UTC)
In effect from
Nov 9, 2016, 12:00 AM CST
Expired
Nov 9, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Ottawa County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS73 KTOP 090203
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CST TUE NOV 8 2016

KSZ021-022-034-091015-
/O.UPG.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/
/O.NEW.KTOP.FZ.W.0004.161109T0600Z-161109T1500Z/
CLAY-RILEY-OTTAWA-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS...
BENNINGTON
803 PM CST TUE NOV 8 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. 

* TEMPERATURE...TEMPERATURES WILL DROP TO 29 TO 32 DEGREES. EXPECT
  WIDESPREAD FROST TO DEVELOP LATE TONIGHT.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ011-012-091015-
/O.EXA.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/
NEMAHA-BROWN-
INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON
803 PM CST TUE NOV 8 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY. 

* TEMPERATURE...TEMPERATURES WILL DROP TO 32 TO 35 DEGREES.
  WIDESPREAD FROST IS EXPECTED TO DEVELOP LATE TONIGHT.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ023-024-026-035>040-054-055-091015-
/O.CON.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/
POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-
SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...ABILENE...HERINGTON...JUNCTION CITY...
COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...
MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...
OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK
803 PM CST TUE NOV 8 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

* TEMPERATURE...TEMPERATURES WILL DROP TO 33 TO 37 DEGREES
  INCREASING THE CHANCES FOR FROST...ESPECIALLY IN LOW LYING AND
  SHELTERED AREAS.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
786 
WWUS73 KTOP 090934
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CST WED NOV 9 2016

KSZ021-022-034-091500-
/O.CON.KTOP.FZ.W.0004.000000T0000Z-161109T1500Z/
CLAY-RILEY-OTTAWA-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS...
BENNINGTON
334 AM CST WED NOV 9 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL DROP TO 29 TO 32 DEGREES. EXPECT
  WIDESPREAD FROST TO DEVELOP.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ011-012-023-024-026-035>040-054-055-091500-
/O.CON.KTOP.FR.Y.0002.000000T0000Z-161109T1500Z/
NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON...
WAMEGO...ST. MARYS...HOLTON...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK
334 AM CST WED NOV 9 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL DROP TO 33 TO 37 DEGREES 
  INCREASING THE CHANCES FOR FROST...ESPECIALLY IN LOW LYING AND 
  SHELTERED AREAS. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
240 
WWUS73 KTOP 091457
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CST WED NOV 9 2016

KSZ021-022-034-091600-
/O.EXP.KTOP.FZ.W.0004.000000T0000Z-161109T1500Z/
CLAY-RILEY-OTTAWA-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS...
BENNINGTON
857 AM CST WED NOV 9 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES HAVE STEADILY RISEN ABOVE FREEZING THIS MORNING AND
CONDITIONS PROMPTING THE FREEZE WARNING ARE NO LONGER EXPECTED.

$$

KSZ011-012-023-024-026-035>040-054-055-091600-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-161109T1500Z/
NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON...
WAMEGO...ST. MARYS...HOLTON...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK
857 AM CST WED NOV 9 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES HAVE STEADILY RISEN THIS MORNING AND CONDITIONS
PROMPTING THE FROST ADVISORY ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Nov 8, 5:39 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 8, 5:39 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
539 PM CST Tue Nov 8 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 116 PM CST Tue Nov 8 2016

Main forecast highlights: expected patchy to widespread frost
tonight into Wednesday morning.

Clouds have been slow to vacate southern portions of the area
this afternoon, but a post frontal dry, cooler air mass has begun
to push into the area. With ample subsidence giving way to clear
skies and drier low-level air advecting eastward tonight, expect
patchy to widespread frost is expected to develop late tonight
into Wednesday morning as strong radiational cooling allows
temperatures to drop into the low to mid 30s. The best chance for
widespread frost will be across north central Kansas, where the
growing season has already come to an end in many locations. Not
too confident how far south the frost will develop as dew point
temperatures may only drop into the upper 30s with lows only
dropping into the upper 30s. Therefore, upon collaboration have
opted to trim back on the frost advisory across far southern
portions of the area. Wednesday will be a pleasant day across the
region as high pressure moves through and brings light winds and
clear skies, with seasonal temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 116 PM CST Tue Nov 8 2016

Main forecast highlights: dry forecast through early next week
with another shot of near freezing and/or freezing temperatures Friday
night into Saturday morning.

Towards the middle to the end of the work week, the upper-level
pattern transitions to cutoff energy across the southeast
underneath broad ridging spanning much of the CONUS. As shortwave
energy rounds the ridge and begins to dig south across the
Northern Plains on Thursday, return flow and warming 850mb
temperatures will allow temps to warm briefly back up into the mid
to upper 60s ahead of an advancing cold front. Models are
consistent with this cold front pushing through northeast Kansas
Thursday night into Friday. With moisture lacking along this
boundary, not expecting any precipitation to develop. Decent post
frontal cold air advection setting up Friday and Saturday, as high
pressure drops down from Canada, will allow afternoon highs to
drop back down to near normal for this time of year. Even though
the better cold air looks to remain east of the region, could see
the potential for more frost Friday night into Saturday.
Otherwise, this weekend/beginning of next week look pleasant with
warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM CST Tue Nov 8 2016

Expect VFR conditions for the next 24 hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM CST Wednesday for
KSZ021>024-026-034>040-054-055.

&&

SHORT TERM...ICT
LONG TERM...ICT
AVIATION...Gargan
Hazardous weather outlook, Nov 8, 2:42 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CST TUE NOV 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
242 PM CST TUE NOV 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY TO WIDESPREAD FROST IS EXPECTED TO DEVELOP ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PATCHY TO WIDESPREAD FROST IS EXPECTED TO PERSIST ACROSS MUCH OF
THE AREA THROUGH THE MID MORNING HOURS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.